Alert archive / North Carolina / Beach Hazards Statements in 2023
Beach Hazards Statement 31, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Aug 14, 2023, 8:09 PM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Aug 15, 2023, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2023, 8:09 PM EDT (00:09 UTC)
- In effect from
- Aug 15, 2023, 6:00 AM EDT
- Expired
- Aug 15, 2023, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2003 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 994 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.5
The text
As transmitted.
823 WHUS42 KILM 150009 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 809 PM EDT Mon Aug 14 2023 NCZ106-108-SCZ054-056-150900- /O.NEW.KILM.BH.S.0031.230815T1000Z-230816T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 809 PM EDT Mon Aug 14 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT TUESDAY THROUGH TUESDAY EVENING... * WHAT...Strong south to north longshore current. A moderate risk of rip currents is in place as well. * WHERE...In North Carolina, Coastal Pender and Coastal New Hanover Counties. In South Carolina, Coastal Horry and Coastal Georgetown Counties. * WHEN...From 6 AM EDT Tuesday through Tuesday evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$
2 follow-up statements
300 WHUS42 KILM 150814 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 414 AM EDT Tue Aug 15 2023 NCZ106-108-SCZ054-056-160000- /O.CON.KILM.BH.S.0031.230815T1000Z-230816T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 414 AM EDT Tue Aug 15 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Strong south to north longshore current. There is also a Moderate Risk of rip currents expected. * WHERE...In North Carolina, Coastal Pender and Coastal New Hanover Counties. In South Carolina, Coastal Horry and Coastal Georgetown Counties. * WHEN...Through this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$ 21
794 WHUS42 KILM 152352 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 752 PM EDT Tue Aug 15 2023 NCZ106-108-SCZ054-056-160100- /O.EXP.KILM.BH.S.0031.000000T0000Z-230816T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 752 PM EDT Tue Aug 15 2023 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING... Beach Hazards Statement for strong longshore current for today has ended. $$ 19
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 14, 3:28 PM EDT, 4 hours 41 minutes earlier.
Area forecast discussion, Aug 14, 3:28 PM EDT, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
328 PM EDT Mon Aug 14 2023
.SYNOPSIS...
Dangerous heat and humidity will persist through Tuesday ahead
of a cold front. This front will then stall over the area mid
to late week, bringing widespread showers and thunderstorms.
The front will dissipate toward the end of next week with a
return to typical summer-like conditions.
&&
.NEAR TERM /THROUGH TUESDAY/...
Widely scattered showers and thunderstorms will continue to dot
the radar through the early evening, but should dissipate
shortly after sunset. Lows tonight will fall into the mid and
upper 70s, with around 80 at the beaches. Despite elevated
dewpoints, a S-SW breeze should preclude significant fog
development overnight. Mid-level heights will fall just a bit on
Tuesday as a 500 mb low shifts east across the Great Lakes.
Surface cold front will cross the Appalachians Tuesday, and
strong surface-based instability/steep lapse rates ahead of it
will aid development of scattered to numerous thunderstorms,
with highest chances late afternoon. The area remains in a
marginal risk for severe weather as outlined by SPC, with some
potential for wet microbursts.
Heat indices are expected to rise into a 105-110 degree range
again Tuesday, and a Heat Advisory will likely be issued this
evening upon expiration of the one currently in effect. Cloud
cover from upstream convection may impact heat indices across
the western CWA tomorrow, and allow for any Heat Advisory to end
early.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Front stalls across our area through mid-week as parent upper
trough opens up well to the north. Widespread rain with moderate
rain rates expected early Tuesday night before tapering off a
bit. For Wednesday through Wednesday night, several waves
developing along the stalled front and right rear quadrant of
upper jet positioned overhead will lead to unsettled weather.
One upside will be high temps only in the upper 80s due to
clouds and rain. Sharp gradient in PWAT will exist along the
front, with 2-2.5" to the east and 1- 1.5" west of the front, so
where it stalls will dictate rain coverage. Pretty decent pops
forecasted along the coast for most of the period. Low temps in
the low to mid 70s both Tuesday and Wednesday nights.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Front remains stalled early Thursday, with REQ of jet still
overhead keeping relatively high pops in the forecast for the
day, before eventually dissipating. Next front approaches
Thursday night as a second upper trough moves across the Great
Lakes and Northeast. This front also looks to stall, in more of
a SW to NE fashion, but with a lot less moisture with it due to
advection of dry air aloft. Still, PWATs will be near seasonal
average heading into next weekend and so may see return of
typical summertime sea breeze convection. Our area will be
between two mid level ridges Saturday, with the western ridge
over the Central US expanding over the weekend. Subsidence from
the ridge may lower rain chances while increasing temps, which
are currently forecasted near normal.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Scattered showers and storms will persist through sunset. The
marine layer should keep activity away from KMYR/KCRE for the
most part, however a convergence line will funnel activity from
KFLO to KILM through 00Z. Some brief, patchy fog is possible,
mainly inland, late tonight but should be minimal given a SW
breeze. After convection winds downs this evening, no
restrictions are expected prior to 18Z Tuesday.
Extended Outlook: Predominantly VFR conditions into late
Tuesday. Showers/tstms should become more numerous by then as a
surface front stalls in the vicinity. Shower/tstm chances may
remain elevated into Thursday. Sea breeze should be the focus of
storms on Friday.
&&
.MARINE...
Through Tuesday...Bermuda high pressure combined with an
approaching cold front will yield increasing SW flow over the
waters through the period. Seas will build to 4 ft on Tuesday,
consisting primarily of a 4 ft southerly wind wave at 5 seconds.
SW winds 10-15 kt this evening will increase overnight to 15-20
kt with gusts to 25 kt at times, and continue through Tuesday.
Tuesday Night through Saturday...Front approaching from the
west early Tuesday night will stall inland through Thursday,
maintaining persistent SSW winds and seas over the coastal
waters along with decent rain and thunderstorm chances. Winds
will be strongest ahead of the front's approach Tuesday night,
with sustained speeds around 20 kt and gusts up to 25 kt, along
with seas around 4 ft from S wind wave. Winds lower to 10-15 kt
Wednesday through Thursday with seas 3-4 ft. A second front
approaches late Thursday, once again increasing SSW winds to
15-20 kt and seas 4-5 ft. This front also stalls, in a SW to NE
orientation, into the weekend but with less moisture and rain
chances. Winds linger in the 10-15kt range Friday into the
weekend with seas 3-4 ft.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Heat Advisory until 8 PM EDT this evening for SCZ017-023-024-
032-033-039-054>056-058-059.
NC...Heat Advisory until 8 PM EDT this evening for NCZ087-096-099-
105>110.
MARINE...None.
&&
SYNOPSIS...ILM
NEAR TERM...CRM
SHORT TERM...VAO
LONG TERM...VAO
AVIATION...CRM
MARINE...VAO/CRMHazardous weather outlook, Aug 14, 8:05 PM EDT, 4 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 805 PM EDT Mon Aug 14 2023 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 160015- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 805 PM EDT Mon Aug 14 2023 ...HEAT ADVISORY IN EFFECT FROM 11 AM TO 7 PM EDT TUESDAY... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-160015- Coastal Brunswick- 805 PM EDT Mon Aug 14 2023 ...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 6 AM EDT TUESDAY THROUGH TUESDAY EVENING... ...HEAT ADVISORY IN EFFECT FROM 11 AM TO 7 PM EDT TUESDAY... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. Heat Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-SCZ054-056-160015- Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 805 PM EDT Mon Aug 14 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT TUESDAY THROUGH TUESDAY EVENING... ...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 6 AM EDT TUESDAY THROUGH TUESDAY EVENING... ...HEAT ADVISORY IN EFFECT FROM 11 AM TO 7 PM EDT TUESDAY... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement for Strong Longshore Current. Moderate Risk of Rip Currents. Heat Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-160015- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 805 PM EDT Mon Aug 14 2023 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 14, 4:18 PM EDT, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Wilmington NC
418 PM EDT Mon Aug 14 2023
NCZ099-109-SCZ058-059-142045-
Inland Brunswick NC-Columbus NC-Northern Horry SC-Central Horry SC-
418 PM EDT Mon Aug 14 2023
...A strong thunderstorm will impact portions of southwestern
Brunswick, south central Columbus and east central Horry Counties
through 445 PM EDT...
At 418 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dulah, or 13 miles northwest of Little River, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Shallotte, Bethel, Makatoka, Freeland, Nakina, Old Dock, Exum,
Bughill, Longwood, Longs, Pireway, Ash, Dulah, Crusoe Island, and
Goretown.
This includes US Route 17 in Brunswick County between mile markers 13
and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3393 7879 3410 7884 3424 7840 3397 7833
TIME...MOT...LOC 2018Z 256DEG 13KT 3404 7874
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SHKSpecial weather statement, Aug 14, 6:07 PM EDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Wilmington NC
607 PM EDT Mon Aug 14 2023
NCZ087-096-142300-
Robeson NC-Bladen NC-
607 PM EDT Mon Aug 14 2023
...A strong thunderstorm will impact portions of northwestern Bladen
and central Robeson Counties through 700 PM EDT...
At 606 PM EDT, Doppler radar was tracking a strong thunderstorm over
Elrod, or 12 miles south of Red Springs, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lumberton, Elizabethtown, Pembroke, Bladenboro, Rowland, Bladen
Community College, Butters, Hestertown, Buie, Robeson Community
College, White Oak, Elrod, Smiths, Howellsville, Abbottsburg,
Tolarsville, Duart, Ruskin, Barker Ten Mile, and Purvis.
This includes Interstate 95 in North Carolina between mile markers 5
and 28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3454 7931 3472 7933 3483 7862 3448 7852
TIME...MOT...LOC 2206Z 263DEG 25KT 3464 7923
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SHKThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 3:09 AM EDT | Excessive Heat Warning | ILM | Bladen, Brunswick, Columbus, New Hanover, Pender, Robeson | 16 hr |
| Aug 15, 4:18 PM EDT | Special Weather Statement | ILM | Robeson | 42 min |
| Aug 15, 4:59 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 31 min |
| Aug 15, 5:18 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 27 min |
| Aug 15, 5:41 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 34 min |
| Aug 15, 6:26 PM EDT | Special Weather Statement | ILM | Columbus | 34 min |
| Aug 15, 5:24 PM EDT | Special Weather Statement | ILM | Dillon, Florence | 36 min |
| Aug 15, 6:20 PM EDT | Special Weather Statement | ILM | Florence, Marion | 40 min |
| Aug 15, 7:09 PM EDT | Special Weather Statement | ILM | Williamsburg | 36 min |
Nearby
Beach Hazards Statements in North Carolina, 2023Beach Hazards Statements in South Carolina, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.